Texas, 2007

Hail and Damaging Winds in Texas, August 24, 2007

August 24, 2007 · NWS AMA · 13 events in 7 counties and zones

Severe thunderstorms produced large hail and damaging winds across the southern and eastern Texas Panhandles during the late afternoon and evening hours. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced large hail and damaging winds across the southern and eastern Texas Panhandles during the late afternoon and evening hours. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 24, 1:28 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 24, 1:28 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
228 PM CDT FRI AUG 24 2007

.DISCUSSION...
PRIMARY BOUNDARY /OUTFLOW ENHANCED COLD FRONT/ DRAPED ACROSS
NORTHERN ZONES TODAY FROM NEAR BEAVER TO SOUTH OF DALHART. PERSISTENT
CLOUD COVER OVER THE NORTHEASTERN HALF HAS LIMITED HEATING
TODAY...WITH A SUBSTANTIAL TEMPERATURE GRADIENT ACROSS THE FORECAST
AREA. SOUTHWESTERN ZONES HAVE HEATED AMPLY...AND AS LIFT FROM
SHORTWAVE TROF OVER SOUTHCENTRAL COLORADO SPREADS EAST...WILL EXPECT
REDEVELOPMENT OF STORMS OVER WESTERN PORTIONS OF THE FORECAST AREA
ALONG THE FRONT AND ALONG ANY SUFFICIENTLY HEATED OUTFLOW BOUNDARIES.
THESE STORMS SHOULD SPREAD EAST OVERNIGHT WITH CONTINUED MOISTURE FOR
REMAINDER OF FORECAST AREA. HAVE CONTINUED INHERITED POPS TONIGHT
WITH ATTENDANT MENTION OF SEVERE THUNDERSTORMS GIVEN STEEP LAPSE
RATES ALOFT AND ENHANCED WIND PROFILES.

TOMORROW POSES SOME FORECASTING PROBLEMS. CLOUD COVER TODAY OVER
SOUTHWEST KANSAS INHIBITED TEMPERATURES FROM CLIMBING MUCH OUT OF THE
LOW TO MID 70S. CONCERN ABOUNDS THAT THESE CONDITIONS COULD SPREAD
SOUTH TONIGHT AS THE BOUNDARY SLIPS SOUTH...WHICH COULD WREAK HAVOC
WITH WX TOMORROW. IF SUFFICIENT INSOLATION IS REALIZED...SEVERE
WEATHER WILL BE POSSIBLE TOMORROW IN A CLASSIC UPSLOPE NORTHWEST FLOW
REGIME. IF CLOUDS LINGER MOST OF THE DAY...SEVERE WEATHER WILL BE
LIMITED. HAVE THEREFORE REORIENTED POPS SATURDAY NIGHT TO HIGHLIGHT
THE SOUTHWESTERN AND WESTERN ZONES...WHERE GREATEST HEATING WILL BE
LIKELY. GIVEN CONDITIONAL SEVERE THREAT AT THIS TIME...WILL REFRAIN
FROM SEVERE WORDING IN ZONES FOR THE POTENTIAL SATURDAY EVENT. HAVE
ALSO COOLED MAX TEMPS IN THE NORTHEAST.

THEREAFTER...RIDGE BUILDS OVERHEAD FOR BEGINNING OF WEEK...WITH
LESSER CHANCES OF PRECIP. LATEST GFS RUN IS NOT NEARLY AS AGGRESSIVE
WITH FRONT THAT THE 00Z RUN DEPICTED ARRIVING ON THURSDAY...ALTHOUGH
THERE IS STILL EVIDENCE OF A BOUNDARY INTRUSION INTO THE PANHANDLES.
THE UPPER RIDGE RETROGRADES...BRINGING NORTHWESTERLY FLOW ALOFT TO
THE AREA ONCE AGAIN...WHICH WOULD BE CONDUCIVE FOR FRONTAL PASSAGE IN
THE PANHANDLES. GIVEN CONSISTENCY OF THE 00Z ENSEMBLES...AND
CONTINUED /THOUGH WEAKER/ EVIDENCE IN THE 12Z RUN...HAVE OPTED TO
RETAIN THE STATE OF THE EXTENDED PERIOD GRIDS UNTIL A CLEARER SIGNAL
CAN BE ACHIEVED.

PREVIOUS PACKAGE WAS IN EXCELLENT SHAPE...AND WAS RETAINED WITH ONLY
MINOR ADJUSTMENTS IN THE SHORT TERM.

KRAMAR

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  89  67  93  66 /  40  20  20   5   0
BEAVER OK                  68  86  68  97  70 /  50  20  20   5   0
BOISE CITY OK              62  87  64  95  64 /  40  20  20   5   5
BORGER TX                  67  89  70  95  71 /  40  20  20   5   0
BOYS RANCH TX              65  89  66  95  66 /  40  20  20   5   5
CANYON TX                  65  89  66  93  64 /  40  20  20   5   0
CLARENDON TX               68  89  67  94  68 /  40  20  20   5   0
DALHART TX                 63  87  64  96  64 /  40  20  20   5   5
GUYMON OK                  65  86  68  97  68 /  50  20  20   5   0
HEREFORD TX                65  90  65  93  64 /  40  20  20   5   5
LIPSCOMB TX                69  86  68  95  69 /  50  20  20   5   0
PAMPA TX                   66  87  68  93  69 /  40  20  20   5   0
SHAMROCK TX                71  88  68  94  69 /  40  20  20   5   0
WELLINGTON TX              71  90  68  95  70 /  40  20  20   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Aug 24, 12:00 PM CST, 3 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI AUG 24 2007

OKZ001>003-TXZ001>020-251100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

AN UPPER LEVEL DISTURBANCE MOVING INTO SOUTHWEST KANSAS TONIGHT FROM
COLORADO WILL HELP TO PROVIDE A TRIGGER FOR THUNDERSTORMS THROUGH
TONIGHT. MEANWHILE...A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS THE
PANHANDLES OVERNIGHT WHICH WILL HELP TO PROVIDE LIFT FOR
THUNDERSTORMS AS WELL. SOME OF THE STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THROUGH TONIGHT. LOCALLY HEAVY RAINFALL MAY
ALSO LEAD TO FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS SATURDAY
AND SATURDAY NIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. THERE
WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
FRIDAY. A FEW STORMS COULD REACH SEVERE LEVELS SATURDAY EVENING...
WITH STORMS TUESDAY NIGHT THROUGH FRIDAY NOT EXPECTED TO BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION THROUGH TONIGHT...AND THEN AGAIN FOR SATURDAY AFTERNOON
AND EVENING.

GOEHRING

In the hours before

Local storm report, Aug 24, 10:41 AM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1141 AM CDT FRI AUG 24 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     KENTON                  36.90N 102.97W
08/23/2007  E60 MPH          CIMARRON           OK   TRAINED SPOTTER

&&

SMB
Special weather statement, Aug 24, 3:30 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
430 PM CDT FRI AUG 24 2007

TXZ009-014-017>019-242230-
ARMSTRONG TX-DONLEY TX-GRAY TX-RANDALL TX-ROBERTS TX-
430 PM CDT FRI AUG 24 2007

...LINE OF STRONG THUNDERSTORMS IN SOUTHERN ARMSTRONG...DONLEY...
GRAY...SOUTHEASTERN RANDALL AND SOUTHERN ROBERTS COUNTIES...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 3 MILES NORTHEAST OF CODMAN TO 8
MILES NORTHWEST OF CLARENDON TO 6 MILES WEST OF WAYSIDE MOVING SOUTH
AT 30 MPH.

THE STORMS ON THIS LINE WILL BE CAPABLE OF PRODUCING WINDS ABOVE 50
MPH...HAIL AND HEAVY RAIN.

SP

The radar

The Amarillo radar (KAMA), 49 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Randall

When
August 24, 3:50 PM CST
Where
Randall County, 11.14 mi ESE of Ogg
Measured
1.5 in hail
Reported by
Public
Coordinates
34.790, -101.690

Reported at the Ceta Canyon Church Camp.

Hail, Armstrong

When
August 24, 5:18 PM CST
Where
Armstrong County, 5.66 mi E of Goodnight
Measured
0.75 in hail
Reported by
Public
Coordinates
35.030, -101.100

Reported on U.S. Highway 287 about one mile inside the Armstrong County line.

Hail, Gray

When
August 24, 5:25 PM CST
Where
Gray County, 0.89 mi SE of Wilcox
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.470, -100.960

Reported on State Highway 70 south of Pampa.

Hail, Hemphill

When
August 24, 5:30 PM CST
Where
Hemphill County, 7.27 mi NNW of Mendota
Measured
1.5 in hail
Reported by
Public
Coordinates
35.870, -100.540

Reported on the Hemphill County and Roberts County line.

Hail, Carson

When
August 24, 5:40 PM CST
Where
Carson County, 0.69 mi N of Conway
Measured
1.75 in hail
Reported by
Public
Coordinates
35.210, -101.380

Hail, Gray

When
August 24, 5:45 PM CST
Where
Gray County, 4.3 mi SSE of Bowers City
Measured
0.88 in hail
Reported by
Public
Coordinates
35.360, -100.900

Hail, Carson

When
August 24, 5:50 PM CST
Where
Carson County, 1.33 mi ENE of Conway
Measured
1.75 in hail
Reported by
Public
Coordinates
35.210, -101.360

Thunderstorm Wind, Hemphill

When
August 24, 6:05 PM CST to 6:08 PM CST
Where
Hemphill County, 2.64 mi WSW of Mendota
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.750, -100.540

Several tree limbs reported broken at the Hemphill County and Roberts County line. Time of occurrence was estimated based on the radar.

Thunderstorm Wind, Roberts

When
August 24, 6:05 PM CST to 6:08 PM CST
Where
Roberts County, 1.38 mi N of Lora
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.750, -100.550

Several tree limbs reported broken at the Hemphill County and Roberts County line. Time was estimated based on the radar.

Hail, Randall

When
August 24, 6:14 PM CST
Where
Randall County, 14.32 mi E of Canyon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.950, -101.670

Reported on the rim of Palo Duro Canyon near Sunday Canyon.

Hail, Roberts

When
August 24, 6:40 PM CST
Where
Roberts County, 14.33 mi WNW of Codman
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.690, -100.960

Hail, Wheeler

When
August 24, 7:00 PM CST
Where
Wheeler County, 6.27 mi WNW of Briscoe
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
35.620, -100.380

Reported on the Hemphill County and Wheeler County line.

Hail, Hemphill

When
August 24, 7:00 PM CST
Where
Hemphill County, 2.9 mi WNW of Gageby
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
35.630, -100.380

Reported on the Hemphill County and Wheeler County line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52895, 52896, 52900, 52902, 52903, 52904, 52905, 52906, 52907, 52908, 52909, 52910, 52911.